Archives

  • 2018-07
  • 2019-04
  • 2019-05
  • 2019-06
  • 2019-07
  • br Discussion Digoxin has multiple effects on the

    2019-04-15


    Discussion Digoxin has multiple effects on the myocardium and has multiple cardiac-related uses. In the treatment of atrial fibrillation, digoxin increases vagal tone to prolong the refractory rho kinase inhibitor at the AV node, decreasing ventricular response to higher atrial rates [3]. Toxic doses of digoxin can lead to an automatic atrial tachycardia, commonly termed PAT, which, in the context of excessive AV nodal blockade, produces the classic arrhythmia called PAT with block [4]. In practice, digoxin can produce a number of dangerous arrhythmias other than PAT. As shown in Fig. 1, the patient׳s initial ECG shows a sinus rhythm with a high degree of AV block. Without treatment, the patient developed supraventricular tachycardia (atrial or junctional with 3:2 block) or bidirectional VT with 3:2 exit block, as seen in Fig. 2; either of these arrhythmias are pathognomonic of digoxin. Like digoxin, bufadienolide-containing substances are known to inhibit the Na+/K+ ATPase pump. They also have some inherent sodium channel blocking activity [5]. Bufadienolides are structurally similar to digitalis, and as such, are able to replicate the electrophysiologic toxicity of digitalis. The structural similarity also explains the patient׳s mild elevation in digoxin level. As in this case, an immunoassay is often used to detect digoxin levels. Although not a one-to-one comparison of drug levels or toxicity, previous reports indicate that bufadienolide ingestion results in a detectable serum digoxin concentration. This patient had a mildly positive immunoassay, supporting the hypothesis of bufadienolide ingestion. With a combination of a mildly positive assay and waveforms consistent with those produced by digoxin toxicity, the physicians attempted treatment with digoxin-specific antibody fragments. With every administration, the patient converted to sinus rhythm; however, the effect could not be sustained. Once the supply of antidote was depleted, the patient relapsed into a terminal rhythm and eventually succumbed. This patient provides an example of how bufadienolide toxicity and digoxin toxicity can progress in a similar manner. In addition, Figs. 1 and 2 show how bufadienolides and digoxin can produce similar toxic arrhythmias. Repeated reversion of the arrhythmia using digoxin-specific antibody fragments demonstrates that the treatment has some binding compatibility with bufadienolide-containing substances, which has been supported in the literature [3]. Unfortunately, for this patient, there was not enough of the antidote on hand to yield a sustained effect. One potentially viable treatment may be the use of hemodialysis to treat bufadienolide overdose. Whereas digoxin is not dialyzable due to its size, bufadienolides lack one of the side chains found on digoxin, potentially allowing them to be dialyzed.
    Conflict of interest
    Acknowledgement